Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Lincoln, IL

June 6, 2005Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 6, 2005, 2:46 PM CDT for Clay County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 2:46 PM CDT (19:46 UTC)
Expired
Jun 6, 2005, 3:26 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 061946
SVRILX
ILC025-062045-
/O.NEW.KILX.SV.W.0081.050606T1946Z-050606T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR FLORA...AND WAS
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CITY
  SAILOR SPRINGS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3874 8861 3862 8860 3862 8830 3876 8828

$$

GOETSCH
2 follow-up statements
000 
WWUS53 KILX 062001
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT MON JUN 6 2005

ILC025-062045-
/O.CON.KILX.SV.W.0081.000000T0000Z-050606T2045Z/
CLAY-
301 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR
EASTERN CLAY COUNTY...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR FLORA...MOVING EAST
AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FLORA.
  CLAY CITY.
  SAILOR SPRINGS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3873 8851 3862 8851 3862 8831 3880 8829

$$

GOETSCH
000 
WWUS53 KILX 062026
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT MON JUN 6 2005

ILC025-062037-
/O.CAN.KILX.SV.W.0081.000000T0000Z-050606T2045Z/
CLAY-
327 PM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY HAS BEEN
CANCELLED...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3873 8851 3862 8851 3862 8831 3880 8829

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:30 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 6, 11:30 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT MON JUN 6 2005

.DISCUSSION...

LOOKS LIKE OVERALL A QUIET DAY IN STORE FOR MUCH OF THE CWA...
HOWEVER... PLENTY OF ACTIVITY JUST OUTSIDE OUR BORDERS... SOME OF
WHICH MAY TRY TO SNEAK IN TO PARTS OF THE SOUTHEAST.

RATHER SUBTLE WAVE MOVING ACROSS MISSOURI OVERNIGHT AND EARLY THIS
MORNING DEVELOPED A WEAK MCS THAT IS NOW JUST WEST OF THE
MISSISSIPPI RIVER.  A MORE SIGNIFICANT UPPER LEVEL FEATURE OVER THE
STATE OF MISSISSIPPI HAS MANAGED TO SPARK OFF A MORE IMPRESSIVE MCS
WHICH IS ENTERING TENNESSEE WHILE ON A NORTHBOUND TREK.

MEANWHILE... A SUBTLE SFC/LOW LEVEL BOUNDARY... MOST READILY
ANALYSED BY LOOKING AT H85 THETA-E CONTOURS... STRETCHES EAST-WEST
ACROSS MO THROUGH SOUTHERN IL INTO SOUTHERN INDIANA.  DECAYING MCS
OVER MISSOURI APPEARS TO BE MOVING ALONG OR JUST NORTH OF THIS
BOUNDARY... WHICH MAY ALLOW IT TO SPREAD INTO OUR FAR SOUTHEASTERN
COUNTIES LATER THIS AFTERNOON.  SHOULD BE MARGINALLY UNSTABLE DOWN
THAT WAY THIS AFTERNOON... THOUGH UPPER LEVEL WIND FIELDS HAVE
SLACKENED QUITE A BIT SINCE YESTERDAY... SO NOT EXPECTING THINGS TO
REACH SVR CRITERIA.  IN FACT... BEST MOISTURE/INSTABILITY WILL
REMAIN SOUTH OF THE BOUNDARY... SO NOT EXPECTING ANYTHING WIDESPREAD
IN OUR CWA.  HAVE POSTED 30 POPS FAR SOUTHEASTERN COUNTIES FOR THIS
AFTERNOON... ROUGHLY ALONG AND SOUTH OF I-70... WITH 20 POPS SOUTH
OF I-72.

HAVE ALSO BUMPED TEMPS UP IN THE FAR NW SO ENTIRE AREA IS COVERED IN
LOW/MID 90S FOR TODAY.

NEW ZFP IS ALREADY OUT... BIGGEST CHANGES WITH THE POPS SOUTHEAST...
NO BIG WORDING DIFFERENCES WITH THE TEMPS.

THANKS FOR COORDINATION LSX AND PAH.

&&

.PREV DISCUSSION... WATER VAPOR IMAGERY AND IR SHOWING NOTHING IN
THE WAY OF SIGNIFICANT CLOUDS OVERHEAD.  UPPER LEVEL LOW CENTERED
OVER LAKE SUPERIOR...WITH FRONTAL BOUNDARY STRETCHING FROM ERN
MICHIGAN...THROUGH SRN INDIANA...AND ACROSS THE OHIO RIVER VALLEY.
CONVECTION STILL GOING OFF IN THE SRN PLAINS WITH ANOTHER SYSTEM.
MAIN FORECAST CHALLENGES WILL BE TEMPS IN A WARMER THAN CLIMATE
STRETCH...AND PERIODIC RAIN CHANCES THROUGH THE FORECAST.

SHORT TERM...TODAY THROUGH TUESDAY...
REMAINING WAVE MOVING THROUGH THE UPPER MIDWEST...CWA ON WESTERN
SIDE OF THE TROUGH AXIS.  DRY AIR MOVING BACK INTO FA BEHIND THE
EXITING FRONT.  HOWEVER...SURGE OF MOISTURE AT THE SFC FROM THE
SOUTH HELPING RH TO RECOVER NICELY.  FLOW SOMEWHAT WEAKER THAN THE
PREVIOUS DAYS ALOFT...AND NOT EXPECTING THE WINDS TO BE NEARLY AS
GUSTY...THOUGH EXPECT MIXING TO OCCUR THROUGH A DEEP LAYER TODAY.
H85 TEMPS PROGGED TO BE UP AROUND +18C TO +20C.  COMBINING THIS WITH
A LACK OF OMEGA...VERY SHALLOW MOISTURE AT THE SFC...ELIMINATED MOST
OF THE CLOUDS FROM THE FORECAST AND THINK THAT SUNNY WORDING MAY
EVEN BE WARRANTED IN AN UPDATE EVERYWHERE BUT THE SE WHERE THE CU
RULE IS SHOWING MUCH MORE NEGATIVE VALUES.  PLENTY OF
SUNSHINE...DRIER AIR...AND VEERING WINDS IN THE BNDRY LAYER WILL ALL
ASSIST IN RAISING TEMPS AGAIN TODAY TO AROUND 90 OR SO.  BIG PICTURE
MUCH THE SAME ON TUESDAY AS WINDS SHIFT AROUND TO SRLY AT THE
SFC...AND VERY LITTLE IN THE WAY OF CLOUDS...TEMPS LIKELY TO SOAR
INTO THE LOWER 90S.  00Z NAM PAINTING PRECIP OVER CWA ON TUESDAY
NIGHT.  LOOKS LIKE A FEEDBACK GLITCH FOR THE MOST PART AS ENERGY IS
COMING FROM WHAT MAY BE AN MCS DEVELOPING OUT OVER THE PLAINS IN THE
MODEL.  SINCE IT WAS ALREADY SUSPECT...AND THE 06Z NAM REMOVED IT...
WILL LEAVE THE SILENT 20 POP IN THE FORECAST TO ASSIST IN THE
BLENDING WITH SURROUNDING OFFICES.  CONFIDENCE IS LOW FOR THIS
PRECIP AT THIS TIME.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
UPPER LEVEL RIDGING OVER THE ERN CONUS WILL BE THE MAIN PICTURE FOR
THE LONG TERM.  SOUTHWESTERLY FLOW CONTINUES AS THE CWA SITS RIGHT
ON THE BORDER BETWEEN  LIGHT FLOW ALOFT UNDER THE RIDGE...AND THE
AREA WHERE SHORTWAVES THREATEN OFF AND ON THUNDERSTORMS.  AS A
RESULT...LEFT THE ONGOING 30 POP IN THE EXTENDED AS TYPICAL SUMMER
PATTERN MAKES MORE DETAIL IN THE LONG TERM PROBLEMATIC.  BROUGHT
TEMPS UP TO THE UPPER 80S THROUGH MUCH OF THE FORECAST SINCE MOS HAS
BEEN UNDERCUTTING THE TEMPS WITH CLIMO TEMPS NEAR 80.  NAM HINTS AT
A FRONTAL PASSAGE AND ASSOCIATED PRECIP ON THURSDAY.  ISSUES WITH
THIS ARE THREEFOLD.  ONE...IF THE NAM IS IN FACT INITIALIZING TOO
DEEP AND STRONG WITH TROF OFF PAC COAST...RIDGE MAY BE TOO
AMPLIFIED...AND PRECIP MAY IN FACT REACH FURTHER SOUTH.  THAT BEING
SAID...THE MAIN THICKNESS GRADIENT IN THE NAM IS STILL WELL TO THE
NORTH.  SEEMS THAT HPC HAND PROGS AGREE AS CWA STAYS SOUTH OF ANY
BOUNDARY AND WELL IN THE WARM SECTOR THROUGH THE FORECAST PERIOD.
ALSO...FRONTS THAT ARE REPRESENTED IN THE MODELS ARE ORIENTED IN A
SW/NE FASHION...WITH FLOW FROM THE SW...AND ARE LIKELY TO LOSE THEIR
PUNCH.  AS A RESULT...LEAVING THE POP FORECAST ALONE IN THE LONG
TERM.  TIMING OF SHORTWAVES WILL BE THE KICKER FOR CONVECTION
HERE...AND CALLING THAT WILL BE A SHORT TERM ISSUE FOR SUBSEQUENT
FORECASTS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HARDIMAN/HJS
Hazardous weather outlook, Jun 6, 11:07 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT MON JUN 6 2005

ILZ052-054>057-061>063-066>068-071>073-071021-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON...SHELBYVILLE AND TAYLORVILLE
1107 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS OVER EASTERN MISSOURI THIS MORNING WILL
CONTINUE MOVING EASTWARD THROUGH THIS AFTERNOON.  THIS COMPLEX OF
STORMS MAY MOVE ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD
IT HOLD TOGETHER.  ALSO ADDITIONAL SCATTERED THUNDERSTORMS MAY
DEVELOP LATER THIS AFTERNOON.  NO SEVERE WEATHER IS ANTICIPATED AT
THIS TIME... AND THE BEST CHANCE FOR THUNDERSTORMS SHOULD REMAIN
SOUTH OF I-72.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS EXPECTED TO MAKE ITS WAY EASTWARD INTO THE MIDWEST
LATER ON WEDNESDAY. AS A RESULT...THUNDERSTORM CHANCES WILL INCREASE
ACROSS CENTRAL AND SOUTHEAST ILLINOIS WEDNESDAY NIGHT AND CONTINUE
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-040>051-053-071604-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...
PEORIA AND SPRINGFIELD
1107 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS MOVING ACROSS EASTERN MISSOURI THIS
MORNING MAY CROSS INTO PARTS OF SOUTHERN ILLINOIS THIS AFTERNOON.
ANY THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN SOUTH OF I-72.
THEREFORE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS EXPECTED TO MAKE ITS WAY EASTWARD INTO THE MIDWEST
LATER ON WEDNESDAY. AS A RESULT...THUNDERSTORM CHANCES WILL INCREASE
ACROSS CENTRAL AND SOUTHEAST ILLINOIS WEDNESDAY NIGHT AND CONTINUE
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.